Kentucky, 2010

Hail and Damaging Winds in Kentucky, May 15, 2010

May 15, 2010 · NWS LMK · 13 events in 7 counties and zones

A cold front which moved through central Kentucky on May 14 stalled along the Kentucky-Tennessee border on the 15th. Clearing skies in the afternoon led to instability along and north of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front which moved through central Kentucky on May 14 stalled along the Kentucky-Tennessee border on the 15th. Clearing skies in the afternoon led to instability along and north of this front. Most of the severe storms that developed produced hail. A few damaging wind gusts were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 15, 12:56 PM CST, 57 minutes earlier.

Area forecast discussion, May 15, 12:56 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
256 PM EDT SAT MAY 15 2010

.SHORT TERM (TONIGHT AND SUNDAY)...

THE FRONTAL BOUNDARY THAT MOVED THROUGH THE REGION YESTERDAY HAS
BEGUN TO CREEP BACK NORTHWARD THIS AFTERNOON AND IS CURRENTLY DRAPED
ACROSS THE MIDDLE OF KENTUCKY. THIS HAS ALLOWED DEWPOINTS TO CLIMB
BACK INTO THE LOWER 60S ACROSS CENTRAL KENTUCKY AND UPPER 60S NEAR
THE TENNESSEE BORDER LEADING TO A QUITE UNSTABLE AIRMASS IN THIS
REGION. NORTH OF THE BOUNDARY SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED. SOUTH OF IT STRONG TO SEVERE STORMS HAVE DEVELOPED
ACROSS CENTRAL TENNESSEE. IT STILL LOOKS LIKE COUNTIES NEAR THE
TENNESSEE BORDER COULD SEE SOME SEVERE THUNDERSTORMS THIS AFTERNOON.
THE MAIN THREAT WOULD BE LARGE HAIL WITH ISOLATED WIND DAMAGE
POSSIBLE.

STORMS SHOULD WANE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.
HOWEVER...GIVEN THE APPROACHING SHORTWAVE AND LOW PRESSURE SYSTEM
TOMORROW AS WELL AS AMPLE MOISTURE...A FEW SHOWERS AND THUNDERSTORMS
WILL STILL BE POSSIBLE OVERNIGHT. FEEL WEST CENTRAL KENTUCKY WILL
SEE THE MOST SHOWERS AND STORMS OVERNIGHT. WITH THE WARM FRONT
ACROSS THE AREA TEMPS TONIGHT WILL BOTTOM OUT IN THE LOWER 60S SOUTH
TO UPPER 50S NORTH.

FOR SUNDAY THE SURFACE LOW WILL MOVE INTO SOUTHERN ILLINOIS/WESTERN
KENTUCKY. GIVEN THE ONGOING CONVECTION THE MODELS ARE HAVING A HARD
TIME HANDLING THIS SYSTEM. HOWEVER IT DOES LOOK LIKE SHOWERS AND
THUNDERSTORMS WILL BE LIKELY ACROSS THE REGION THROUGH THE DAY.
RIGHT NOW IT DOES NOT LOOK LIKE ANY SEVERE WEATHER WILL DEVELOP
TOMORROW. HOWEVER A FEW STRONG STORMS MAY BE POSSIBLE IN THE
VICINITY OF THE SURFACE LOW WITH HAIL AND GUSTY WINDS. HIGH TEMPS
WILL BE A CHALLENGE GIVEN THE WARM FRONT LOCATION AND
RAIN/CONVECTION. WILL GO WITH LOW 70S NORTH TO UPPER 70S SOUTH FOR
THIS PACKAGE.

.LONG TERM (SUNDAY NIGHT - SATURDAY)...

PERIOD BEGINS WITH TROUGHING OVER THE CENTRAL PLAINS AND REGION IN
THE WARM SECTOR OF THE ASSOCIATED SURFACE LOW PRESSURE
SYSTEM...CENTERED AROUND THE MISSOURI BOOTHEEL. MODELS IN FAIR
AGREEMENT BRINGING THE LOW UP THE OHIO RIVER VALLEY SUNDAY NIGHT.
ONLY VARIANCE WITH MAIN MODELS IS THE ECMWF IS A LITTLE SLOW
BRINGING THE LOW INTO THE REGION.

THIS CHANGE WILL BE IMPORTANT AS FAR AS STORM CHANCES FOR MONDAY.
THE GFS AND NAM MOVE THE FRONT PAST US EARLY...BRINGING IN ENOUGH
DRY AIR TO LIMIT PRECIP TO JUST LIGHT SHOWERS. THE ECMWF SOLUTION
WOULD KEEP IN THE THREAT FOR STORMS. FOR NOW WILL KEEP POPS AS THEY
ARE BUT PUT A LOWER CONDITIONAL CHANCE FOR STORMS.

BY THE END OF THE DAY MONDAY EXPECT ANY THREAT FOR STORMS TO BE
NIL...BUT WITH THE PARENT UPPER LOW STILL IN CLOSE PROXIMITY COULD
SEE SOME ADDITIONAL LIGHT RAIN SHOWERS WRAPPING AROUND MONDAY NIGHT
AND EVEN INTO TUESDAY.

PREVIOUS FORECAST HAD SOME DRYING OUT FOR MIDWEEK...BUT THE ECMWF IS
A LITTLE OF AN OUTLIER WITH ITS SLOWER SOLUTION MENTIONED ABOVE. IT
HAS THE UPPER LOW CUTOFF FROM THE MAIN FLOW AND STALLING JUST TO OUR
EAST. THIS SOLUTION CANNOT BE RULED OUT GIVEN THE DIFFICULTY IN
FORECASTING CUTOFF LOWS. ALSO THE 12Z GFS TRENDED TOWARD THIS
SOLUTION COMPARED WITH THE 06Z RUN. CURRENT FORECAST HAS POPS IN THE
LOW TEENS...AND FOR NOW WILL ONLY TWEAK A LITTLE. IF ANYWHERE THINK
THE BLUEGRASS REGION HAS THE BEST SHOT AT THESE LIGHT RAIN SHOWERS.
CLOUD COVER ASSOCIATED WITH THE LOW WOULD PLAY A BIG FACTOR IN
TEMPERATURES AS WELL...BUT WILL CONTINUE TO PLAY THE ODDS AND GO
WITH NEAR NORMAL TEMPERATURES AS WELL.

NEXT SYSTEM COULD BEGIN TO AFFECT US SATURDAY. MORE SOUTHERLY WINDS
SLOWLY WILL ERODE THE DRIER AIR IN PLACE. MAY SEE SOME LIGHT RAIN
SHOWERS. LOW CONFIDENCE AT THIS POINT SO WILL ONLY PLACE IN 20 POPS
DURING THE DAY SATURDAY.

&&

.AVIATION (18Z TAF ISSUANCE)...

A STATIONARY FRONT IS DRAPED ACROSS SOUTHERN KENTUCKY NEAR THE BWG
TERMINAL. HEATING TODAY IS ALLOWING THE ATMOSPHERE TO BECOME
UNSTABLE IN THIS REGION WHICH WILL LEAD TO THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. RADAR SHOWS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN INDIANA AND PORTIONS OF KENTUCKY EAST OF SDF. EXPECT
THUNDERSTORMS TO AFFECT BWG THIS AFTERNOON. HOWEVER THIS IS LESS
CERTAIN AT SDF. WILL THEREFORE CARRY VCTS AT THE FORMER AND CB AT
THE LATTER AND AMEND AS NECESSARY TO COVER STORM DEVELOPMENT. LEX
SHOULD STAY DRY THROUGH THE DAY TODAY.

A SURFACE LOW WILL TRACK NEAR THE OHIO RIVER TOMORROW. A WARM FRONT
WILL LIFT THROUGH THE OHIO VALLEY TONIGHT AND TOMORROW. THIS WILL
SPREAD RAIN ACROSS THE REGION BEGINNING TOMORROW MORNING. EXPECT
CIGS TO BECOME AT LEAST MVFR WITH THIS ACTIVITY WITH VIS
DETERIORATING IN HEAVIER SHOWERS AND THUNDERSTORMS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........EES
LONG TERM.........RJS
AVIATION..........EES
Hazardous weather outlook, May 15, 1:19 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 PM EDT SAT MAY 15 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
161930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-
319 PM EDT SAT MAY 15 2010 /219 PM CDT SAT MAY 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS
THAT FORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A LOW PRESSURE SYSTEM WILL APPROACH THE OHIO VALLEY SUNDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY
NIGHT WITH THIS SYSTEM. A COLD FRONT IS THEN EXPECTED TO MOVE THROUGH
THE REGION SOME TIME MONDAY. THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THIS FRONT. GUSTY WINDS...HAIL...AND LOCALLY HEAVY
DOWNPOURS ARE POSSIBLE FROM THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ070>078-081-082-161930-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
219 PM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A MOIST UNSTABLE AIRMASS SOUTH OF A FRONTAL BOUNDARY WILL LEAD TO
STRONG TO SEVERE STORMS ACROSS SOUTH CENTRAL KENTUCKY THIS
AFTERNOON. THE MAIN HAZARD FROM THE STRONGEST STORMS IS LARGE HAIL
WITH ISOLATED DAMAGING WINDS POSSIBLE AS WELL. LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED FROM ANY THUNDERSTORMS THAT FORM.

STORMS WILL BECOME LESS NUMEROUS AFTER SUNSET. HOWEVER THERE WILL
STILL BE A CHANCE FOR SCATTERED THUNDERSTORMS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A LOW PRESSURE SYSTEM WILL APPROACH THE OHIO VALLEY SUNDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY
NIGHT WITH THIS SYSTEM. A COLD FRONT IS THEN EXPECTED TO MOVE THROUGH
THE REGION SOME TIME MONDAY. THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THIS FRONT. GUSTY WINDS...HAIL...AND LOCALLY HEAVY
DOWNPOURS ARE POSSIBLE FROM THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 15, 8:25 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 AM EDT SAT MAY 15 2010

KYZ075-078-081-082-151800-
MONROE KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...TOMPKINSVILLE...JAMESTOWN...
BURKESVILLE...ALBANY
925 AM CDT SAT MAY 15 2010

...INCREASED RISK FOR FLASH FLOODING THIS AFTERNOON ACROSS THE
LAKE CUMBERLAND REGION...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY
RAINS IS EXPECTED THIS AFTERNOON. BECAUSE OF THE RAINS FROM LAST
WEEKEND AS WELL AS THE ONE TO TWO INCHES OF RAIN THAT FELL
FRIDAY...THERE IS AN INCREASED RISK FOR FLASH FLOODING TODAY.
STORMS TODAY THAT PRODUCE AS LITTLE AS ONE INCH OF RAIN IN ONE
HOUR COULD CAUSE FLASH FLOODING. STAY TUNED FOR ANY FLASH FLOOD
WARNINGS OR ADVISORIES THAT MAY BE ISSUED LATER TODAY.

REMEMBER...ON AVERAGE...FLOODS KILL MORE PEOPLE IN THE UNITED
STATES EACH YEAR THAN ANY OTHER TYPE OF HAZARDOUS WEATHER. MANY
FLOOD RELATED DEATHS ARE DUE TO CARELESS OR UNSUSPECTING MOTORISTS
WHO ATTEMPT TO CROSS FLOODED ROADS. THE NATIONAL WEATHER SERVICE
NOW WARNS ANYONE WHO COMES TO A FLOODED ROADWAY TO...

TURN AROUND...DONT DROWN!

RJS/EES
Special weather statement, May 15, 1:28 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM EDT SAT MAY 15 2010

KYZ026-152000-
OHIO-
228 PM CDT SAT MAY 15 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS AFFECTING WESTERN OHIO COUNTY...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CENTRAL CITY...AND MOVING EAST AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3737 8711 3742 8711 3749 8685 3733 8681
      3731 8682 3726 8699 3732 8700 3736 8704
      3736 8709 3733 8711 3734 8713 3735 8713
TIME...MOT...LOC 1928Z 255DEG 13KT 3733 8708

RS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ohio

When
May 15, 1:53 PM CST
Where
Ohio County, 0.69 mi N of Beaver Dam
Measured
0.88 in hail
Reported by
Public
Coordinates
37.410, -86.880

Hail, Ohio

When
May 15, 1:58 PM CST
Where
Ohio County, 0.88 mi NE of Rockport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.340, -86.990

Hail, Ohio

When
May 15, 2:13 PM CST
Where
Ohio County, 0.69 mi N of Beaver Dam
Measured
0.88 in hail
Reported by
Public
Coordinates
37.410, -86.880

Hail, Breckinridge

When
May 15, 2:50 PM CST
Where
Breckinridge County, Mc Daniels
Measured
1 in hail
Reported by
Public
Coordinates
37.600, -86.430

Thunderstorm Wind, Grayson

When
May 15, 3:15 PM CST
Where
Grayson County, 0.55 mi W of Leitchfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.480, -86.310

A large metal building was blown half a mile.

Hail, Grayson

When
May 15, 3:30 PM CST
Where
Grayson County, 0.69 mi S of Clarkson
Measured
1.5 in hail
Reported by
Public
Coordinates
37.490, -86.220

Hail, Madison

When
May 15, 4:43 PM EST
Where
Madison County, 0.55 mi E of Middletown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -84.290

Hail, Madison

When
May 15, 4:45 PM EST
Where
Madison County, 2.34 mi NNW of Bighill
Measured
1.75 in hail
Reported by
Public
Coordinates
37.580, -84.240

Hail, Larue

When
May 15, 5:03 PM EST
Where
Larue County, 3.5 mi N of Upton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -85.890

Hail, Hardin

When
May 15, 5:06 PM EST
Where
Hardin County, 1.29 mi WSW of Glendale Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.570, -85.890

Hail, Madison

When
May 15, 5:10 PM EST
Where
Madison County, Round Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.680, -84.420

Thunderstorm Wind, Monroe

When
May 15, 4:10 PM CST
Where
Monroe County, 2.66 mi SE of Persimmon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.770, -85.600

A trained spotter reported three trees were blown down.

Hail, Larue

When
May 15, 5:21 PM EST
Where
Larue County, Magnolia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.450, -85.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236610, 236608, 236609, 236611, 236622, 236613, 236612, 236615, 236616, 236617, 236618, 236623, 236620.